Diffuse Lung Disease |

A Case of Thalidomide Induced Organizing Pneumonia FREE TO VIEW

Alper Gündogan, MD; Mehmet Aydogan, MD; Tuncer Ozkisa, MD; Gökhan Özgür, MD; Önder Öngörü, MD; Ergun Uçar, MD; Oral Öncül, MD; Hayati Bilgiç, MD
Author and Funding Information

Department of Pulmonary Medicine, Gulhane Military Medical Academy, Ankara, Turkey

Chest. 2013;144(4_MeetingAbstracts):440A. doi:10.1378/chest.1703244
Text Size: A A A
Published online


SESSION TITLE: Interstitial Lung Disease Global Case Reports

SESSION TYPE: Global Case Report

PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM

INTRODUCTION: Organizing pneumonia (OP) is an interstitial lung disease characterized by diagnosed by its histopathologic pattern of granulation tissue and inflammatory changes in the surrounding alveoli with varied bronchiolar involvement. The most common cause of OP is idiopathic, however other disorders including connective tissue disorders, hypersensitivity pneumonitis, eosinophilic pneumonias, aspiration, inhalational injury, drugs, radiation, infection, and hematologic malignancies may cause OP. With immunomodulatory, antineoplastic, antiangiogenetic, and antiinflammatory properties, thalidomide is used as an effective chemotherapy agent with widespread application. Although thalidomide induced pulmonary toxicity has seen less often, it has vital importance. Here, we report a case report of thalidomide induced organizing pneumonia in multiple myeloma patient on thalidomide treatment.

CASE PRESENTATION: A 75-year-old male patient with one year history of multiple myeloma was put on with thalidomide treatment additionally methylprednisolone and melphalan as well. He had no known history of smoking and cardiopulmonary disease. He had slightly dyspnea approximately for a month but on the fifth month of the treatment he experienced an abrupt onset of fever, chills, cough and sputum. He had right basal inspiratory crackles on auscultation Chest x-ray demonstrated reticular opacities in the right lower zones, hilar zone and paracardiac zone and bilateral upper zones. Thalidomide was immediately discontinued, and he was empirically treated with antibiotics (moxifloxacin). Due to ongoing fever for three days and non-response to empiric antibiotics, his treatment was extended to linezolid, imipenem, and voriconazole. The patient’s dyspnea rapidly worsened over the ensuing days. His SaO2 in room air and at resting was 80%. High resolution chest computed tomography (HRCT) revealed ground glass opacities with areas of consolidation involving bilateral upper and lower lobes. He subsequently underwent a bronchoscopy with bronchoalveolar lavage (BAL) and transbronchial lung biopsy (TBB). An extensive evaluation was made for infectious agents. Sputum, blood cultures and BAL for Pneumocystis jirovecii, as well as bacterial, viral, fungal, and mycobacterial evaluations, were negative. TBB revealed interstitial fibrosis, type II pneumocyte proliferation,and morphologic findings of bronchiolitis obliterans. There was no evidence of infection or malignancy. He was treated with prednisone for three months with the diagnosis of bronchiolitis obliterans organizing pneumonia. Within days he experienced rapid resolution of his symptoms, his dyspnea and cough improved and his room air oxygen saturation increased to 95%. A chest CT eight weeks later documented significant improvement. He has had neither recurrence of pulmonary symptoms nor admission to a pulmonary clinic again.

DISCUSSION: The incidence of thalidomide-induced pulmonary toxicity remains unknown. To our recent knowledge, thalidomide has been cited as the cause of 11 reported cases of pulmonary toxicity in the literature, majority of cases are pneumonitis but there are three cases of interstitial pneumonia, one case of organizing pneumonia, and one case of eosinophilic pneumonia. According to the literature the most common presenting complaints were fevers, chills, fatigue, and dyspnea. High-resolution CT scanning is the most sensitive method to detect pneumonitis radiographically. Diffuse or patchy ground-glass opacities are the most common radiographic findings, followed by reticulonodular patterns, patchy consolidation, and pulmonary nodules. The majority of patients had no response to empiric antibiotics and later responded well to withdrawal of the drug with or without high-dose steroids.

CONCLUSIONS: Clinicians must be aware of this potential toxicity in immunocompromised patients who especially have pulmonary complaints with unidentifiable infectious agent and no response to antibiotics.

Reference #1: Vahid B, Marik PE. Pulmonary complications of novel antineoplastic agents for solid tumors. Chest 2008;133:528-38.

Reference #2: Vahid B, Marik PE. Infiltrative lung diseases: complications of novel antineoplastic agents in patients with hematological malignancies. Can Respir J 2008;15:211-6.

Reference #3: Geyer HL, Viggiano RW, Lacy MQ, et al. Acute lung toxicity related to pomalidomide. Chest 2011;140:529-33.

DISCLOSURE: The following authors have nothing to disclose: Alper Gündogan, Mehmet Aydogan, Tuncer Ozkisa, Gökhan Özgür, Önder Öngörü, Ergun Uçar, Oral Öncül, Hayati Bilgiç

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Thalidomide-induced organizing pneumonia. South Med J 2006;99(11):1292-4.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543